Florida, 2019Hail and Damaging Winds in Florida, May 5, 2019
May 5, 2019 · NWS MLB · 11 events in 5 counties and zones
A strong weather system was moving across the northeastern Gulf of Mexico and the Florida peninsula. Ahead of this system winds across central Florida were from the southwest, bringing in plenty of deep moisture from the Gulf.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong weather system was moving across the northeastern Gulf of Mexico and the Florida peninsula. Ahead of this system winds across central Florida were from the southwest, bringing in plenty of deep moisture from the Gulf. Strong daytime heating, combined with the presence of the approaching storm system led to the development of numerous strong to severe thunderstorms across east central Florida in the afternoon. Severe thunderstorms impacted the Orlando Metro area, as well as Lake, Volusia, Brevard, and St. Lucie counties. Many reports of downed trees and power lines, damage to roofs and other weak structures were received. Wind gusts in excess of 60 mph were measured at the Kennedy Space Center in Brevard County, and hail was reported in Orange and Seminole Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 5, 9:27 AM EST, 3 hours 33 minutes earlier.
Area forecast discussion, May 5, 9:27 AM EST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1027 AM EDT Sun May 5 2019
.DISCUSSION...
Low stratus clouds and fog were observed this morning across
parts of east central FL. These were moving in from the SSW and
were dissipating by mid-morning. However, a large area of
convection off the west coast of FL has started to push high
clouds over east central FL. Temperatures were already in the
lower 80s and with plenty of moisture present over the area, an
active afternoon is anticipated. As the convection approaches from
the west, Lake to Orange northward will see showers and
thunderstorms by early afternoon. These will intensify as they
move eastward and affect the Space and Treasure Coast during mid
and late afternoon. Rainfall accumulations could approach half to
one inch, strong gusty winds of 30 to 40 and even higher to 55
mph with some of these storms and small hail. No changes were made
to the forecast.
&&
.AVIATION...
Outside some lingering low decks at KLEE and KMCO, terminals will
experience VFR conditions through early afternoon. SHRA and TSRA
are expected to affect KMCO to KDAB northward after 05/17z and
from KTIX to KSUA after 19z. Gusty winds of 20 to 30 knots and
even higher, lightning strikes, low cigs and reduced visibilities
are possible with these storms as they move generally to the east.
Inland terminals should improve after 22z while it will be after
01z for coastal sites.
&&
.MARINE...
S to SSW winds at around 10 knots were reported at buoy 41009 this
morning with seas of 3 feet. By early afternoon, a sea breeze is
forecast to develop along the Treasure Coast and storms forming
over east central FL will reach the Atlantic waters from the west.
Mariners should stay weather aware as gusty winds, frequent
lightning strikes and reduced visibilities will accompany these
storms through the evening.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Negron/Johnson/Combs
Hazardous weather outlook, May 5, 8:00 AM EST, 5 hours before
Hazardous Weather Outlook
National Weather Service Melbourne FL
900 AM EDT Sun May 5 2019
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-060100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
900 AM EDT Sun May 5 2019
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Numerous showers and lightning storms are expected to form across
east central Florida this afternoon. Activity will form along and
ahead of the West coast seas breeze, which will push rapidly east
across the peninsula. Timing for today's storms will be between
100 PM and 300 PM from Lake County east to Interstate 4, from 200
PM through 500 PM from I-4 across Volusia and Brevard Counties,
and from 400 PM through 700 PM from Lake Okeechobee to the
Treasure Coast.
Storm motion will be toward the east-northeast at 25 to 35 MPH,
possibly as high as around 40 MPH north of I-4 late this
afternoon. Wind gusts of 40 to 50 MPH are likely with the stronger
storms today, and isolated damaging wind gusts over 55 MPH will
be possible with a few cells. In addition, frequent to excessive
lightning, torrential downpours of 1 to 3 inches in a 60 to 90
minute period, and small hail will also be possible.
Be alert for storms rapidly approaching from the west and move
indoors to safety at the first sign of threatening skies, or if
you hear thunder.
.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts of at least 35 knots will be likely with many of the
storms today as the move rapidly eastward across the peninsula,
and then the Intracoastal and Atlantic waters. Seek safe harbor
well in advance of storms today!
.RIP CURRENT IMPACT...
Weather and ocean conditions will lead to a moderate risk for
dangerous Rip Currents along the central Florida Atlantic beaches
today. The greatest threat for rips will be between about 12 noon
and 600 PM due to tidal effects. Always swim near a lifeguard and
never swim alone.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Isolated to scattered afternoon lightning storms are expected
again on Monday, mainly south of Melbourne and Lake Kissimmee.
Deadly cloud to ground lightning strikes, gusty winds and locally
heavy rainfall will be the primary storm hazards. Coverage of
showers and storms will diminish through mid week, but then start
to increase again by late week.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.
Cristaldi/Johnson
In the hours before
Special weather statement, May 5, 11:05 AM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1205 PM EDT Sun May 5 2019
FLZ041-044-051645-
Northern Lake County FL-Inland Volusia FL-
1205 PM EDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE AND
NORTHWESTERN VOLUSIA COUNTIES UNTIL 1245 PM EDT...
At 1205 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Delancy to near Moss Bluff. Movement
was northeast at 40 mph. These storms will move over Lake George.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Pierson, Barberville, DeLeon Springs, Lake George and Eldridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake George, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 2926 8142 2926 8118 2912 8128 2901 8166
2905 8166 2905 8164 2928 8164 2932 8168
2938 8145 2940 8142
TIME...MOT...LOC 1605Z 237DEG 34KT 2942 8182 2914 8189
RodriguezSpecial weather statement, May 5, 12:24 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Melbourne FL
124 PM EDT Sun May 5 2019
FLZ041-044>046-053-144-147-051900-
Northern Lake County FL-Osceola FL-Northern Brevard County FL-
Orange FL-Seminole FL-Inland Volusia FL-Southern Lake County FL-
124 PM EDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...LAKE...ORANGE...
CENTRAL VOLUSIA AND OSCEOLA COUNTIES UNTIL 300 PM EDT...
At 123 PM EDT, Doppler radar was tracking a line of strong
thunderstorms from near The Villages south to Winter Haven to
Frostproof, moving northeast at 35 mph. Additional strong
thunderstorms will develop out ahead of this main line of storms
over the next two.
Pea size hail and wind gusts up to 55 mph will be possible with this
storm.
Locations impacted include...
Orlando, Kissimmee, Sanford, Apopka and Altamonte Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 2896 8195 2896 8166 2927 8164 2898 8135
2885 8136 2878 8118 2882 8108 2850 8088
2764 8087 2764 8114 2765 8114 2782 8121
2806 8146 2801 8138 2808 8135 2809 8145
2826 8156 2826 8166 2835 8166 2835 8196
TIME...MOT...LOC 1723Z 235DEG 28KT 2878 8206
RodriguezLocal storm report, May 5, 12:35 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
135 PM EDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM TSTM WND GST DAYTONA BEACH AIRPORT 29.18N 81.06W
05/05/2019 M39 MPH VOLUSIA FL ASOS
MEASURED WIND GUST OF 39 MPH/34 KT FROM THE WNW.
&&
JCSpecial weather statement, May 5, 12:53 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
153 PM EDT Sun May 5 2019
FLZ041-141-051830-
Coastal Volusia FL-Inland Volusia FL-
153 PM EDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VOLUSIA COUNTY UNTIL
230 PM EDT...
At 153 PM EDT, Doppler radar was tracking a strong thunderstorm near
Daytona Beach Airport, or near Port Orange, moving northeast at 20
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Daytona Beach, Port Orange, New Smyrna Beach, South Daytona and Holly
Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2927 8101 2904 8087 2901 8113 2911 8118
TIME...MOT...LOC 1753Z 239DEG 18KT 2910 8108
Rodriguez
Thunderstorm Wind, Lake
- When
- May 5, 1:00 PM EST
- Where
- Lake County, 3.66 mi SSW of Okahumpka
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 28.700, -81.900
The Florida Division of Emergency Management relayed reports of 10 homes on Great Egret Drive in Okahumpka that received damage to shingles, siding, and fences.
Thunderstorm Wind, Orange
- When
- May 5, 1:07 PM EST
- Where
- Orange County, 0.69 mi S of (Orl)orlando Exec Ar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 28.540, -81.330
Local broadcast media relayed several reports of a large tree down on Primrose Drive just west of Orlando Executive Airport. Other reports of large tree limbs down were also received from Lake Underhill Park.
Thunderstorm Wind, Lake
- When
- May 5, 1:10 PM EST
- Where
- Lake County, 0.92 mi SW of Eustis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 28.840, -81.680
Local broadcast media relayed reports of a large tree that fell on a house on West Crooked Lake Place in Eustis, and other large tree limbs were down on adjacent properties.
Thunderstorm Wind, Orange
- When
- May 5, 1:12 PM EST
- Where
- Orange County, 2.83 mi SSE of Killarney
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.410, -81.640
Orange County Fire Rescue relayed reports of several downed large trees near the intersection of Avalon Road and Hartzog Road. There were also downed power lines in the area.
Hail, Orange
- When
- May 5, 1:15 PM EST
- Where
- Orange County, 0.69 mi S of Union Park
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 28.560, -81.280
Local broadcast media relayed reports of quarter-sized hail in Union Park near the intersection of Antibes Court and Chickasaw Trail.
Thunderstorm Wind, Orange
- When
- May 5, 1:16 PM EST
- Where
- Orange County, 0.41 mi ESE of Maitland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 28.628, -81.364
Broadcast media relayed a report of trees and large branches down in front of a home in Arbor Ridge between Econlockhatchee Road and Dean Road near Union Park. Another report was received from Maitland where a tree fell into an apartment balcony.
Hail, Orange
- When
- May 5, 1:20 PM EST
- Where
- Orange County, 0.61 mi W of Union Park
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 28.570, -81.290
An amateur radio operator reported quarter-sized hail near the intersection of State Road 50 and Goldenrod Road.
Thunderstorm Wind, Seminole
- When
- May 5, 1:23 PM EST
- Where
- Seminole County, 0.92 mi SW of Oviedo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 28.660, -81.210
The public reported a large tree snapped in Ovideo near the intersection of State Road 436 and Mitchell Hammock Road. Also, a report of several large tree limbs downed by the winds in the Deer Run Subdivision in nearby Winter Springs.
Thunderstorm Wind, Brevard
- When
- May 5, 1:50 PM EST
- Where
- Brevard County, 1.84 mi NW of Playalinda Beach
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 28.570, -80.800
A trained spotter estimated winds of 60-70 mph in Titusville near Olmstead Drive and US Highway 1.
Thunderstorm Wind, Brevard
- When
- May 5, 1:55 PM EST
- Where
- Brevard County, Shiloh
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 28.780, -80.800
US Air Force wind tower 0421 measured a peak wind gust of 67 mph from the southwest.
Thunderstorm Wind, Martin
- When
- May 5, 2:25 PM EST
- Where
- Martin County, 1.14 mi WNW of Port Mayaca
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 26.987, -80.617
Officials at the Port Mayaca Lock and Dam reported seeing several large branches on US Highway 441 between Port Mayaca and J and S Fish Camp. Also, the public reported a tree fell and damaged 2 cars at J and S Fish Camp.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, May 5, 2019$3.4 million · EF2 · 12 events
- Heat in Nevada, May 5, 20191 death · 1 event
- Tornadoes and Flash Flood in Kansas, May 5, 2019$1.0 million · EF1 · 19 events
- Tornadoes and Hail in Nebraska, May 5, 2019EF2 · 34 events
- Tornadoes and Flooding in Kansas, May 5, 2019$162,000 · EF1 · 41 events
- Hail and Damaging Winds in Nebraska, May 5, 2019$600,000 · 2.75 in hail · 27 events
- Tornado and Damaging Winds in Florida, May 5, 2019$168,000 · EF0 · 15 events
- Tornado and Hail in Texas, May 5, 2019$101,000 · EF0 · 18 events
- Tornado and Hail in Oklahoma, May 5 to 6, 2019$40,000 · EF1 · 13 events
- Flash Flood and Hail in Kansas, May 5 to 6, 20192.5 in hail · 59 events
- Tornado and Damaging Winds in Florida, May 5, 2019$1,000 · EF1 · 12 events
- Tornado and Hail in Texas, May 5, 20192.75 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818603, 818622, 818604, 818615, 818605, 818617, 818606, 818616, 818602, 818601, 818600.